Colorado, 2006

Hail and Damaging Wind in Colorado, April 23, 2006

April 23, 2006 · NWS BOU · 22 events in 6 counties and zones

21 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 22, 2:00 PM MST, 10 hours 21 minutes earlier.

Area forecast discussion, Apr 22, 2:00 PM MST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT SAT APR 22 2006

.SHORT TERM DISCUSSION...TONIGHT AND SUNDAY...DEEP NEARLY BAROTROPIC
UPR LOW JUST OFF THE CNTRL CALIFORNIA COAST APART OF A MUCH LARGER
UPR LONGWAVE SYSTEM MOVING THROUGH THE NRN GREAT BASIN AND NRN ROCKY
MTNS. AT THE SFC...STRONG PACIFIC COLD FRONT UNDERNEATH THE UPR WAVE
NOW BLOWING ACROSS CNTRL MONTANA AND CNTRL IDAHO. IN ADVANCE OF ALL
THIS A VERY WARM AND DRY ADIABATIC AIRMASS ASSOCIATED WITH A LARGE
UPR RIDGE CURRENTLY CENTERED OVER THE COLORADO/KANSAS BORDER. MOVING
UP THE WEST SIDE OF THE RIDGE IS A WEAK THERMAL/PRESSURE WAVE NOW
OVR S-CNTRL COLORADO. ISOLD/WDLY SCT HIGH BASED CONVECTION POPPING
OVER THE CNTRL CO MTN RANGES TIMED TO REACH THE NRN FRONT RANGE
ABOUT 22-23Z THIS AFTERNOON. LOWER ATMOSPHERE EAST OF THE MTNS VERY
DRY. SO ANY HIGH BASED CONVECTION MOVING OFF THE FOOTHILLS WILL
STRUGGLE TO REMAIN IN TACT. VIRGA AND GUSTY WINDS PRETTY MUCH ALL
THAT/S EXPECTED FORM THEM. OVERNIGHT...AS THE WESTERN UPR TROUGH
GETS CLOSER...SELY LOW LEVEL FLOW ON THE PLAINS STRENGTHENS...WHICH
HELPS TO ADVECT HIGHER DEWPOINT AIR FM OKLAHOMA AND SWRN KANSAS.
WITH DEWPTS INCHING UP INTO THE LOWER 40S ACROSS THE NERN CORNER OF
THE STATE...COULD SEE PATCHY OR EVEN AREAS OF FOG AND STRATUS
FORMING LATE TONIGHT OUT THERE.

ON SUNDAY...UPPER RIDGE FLATS SOME AS IT SHIFTS EAST OF THE STATE
DURING THE DAY...WHILE A LARGE UNUSUALLY COLD UPR TROUGH ORGANIZES
OVER THE GREAT BASIN. MEANWHILE THE STRONG COLD FRONT REFERRED TO
ABOVE MAKES RELATIVELY QUICK SEWRD PROGRESS THROUGH WYOMING SUNDAY
MORNING. NAM AND GFS DIFFER ON ITS ARRIVAL IN NERN COLORADO. THE
FRONT APPEARS TO ARRIVE IN TWO PIECES...FIRST AS A WIND SHIFT BNDRY.
GFS SHOWS THIS WIND SHIFT BLOWING THRU THE DEN METRO AREA AROUND
18Z...WHILE THE NAM SHOWS IT ARRIVING AROUND 21Z. 500-900 J/KG SFC
CAPE AIR RIDES SOUTH WITH THIS BNDRY. HIGHEST CAPE VALUES SHOW UP
ALONG THE SRN FOOTHILLS AND OVER THE PALMER DIVIDE SOUTH AND WEST OF
THE DENVER BTWN 21Z/SUN-00Z/MON. SEVERE WEATHER POTENTIAL NOW LOOKS
LOW DUE LARGELY TO A LACK OF FAVORABLE VERTICAL SHEAR AND DEEP LAYER
INSTABILITY...BUT WOULD NOT RULE OUT A FEW HAIL AND STRONG DOWNBURST
PRODUCERS...ESPLY OVER ELEVATED TERRAIN OF ELBERT AND ERN DOUGLAS
COUNTIES LATE IN THE DAY. DO NOT EXPECT TO SEE THE BUSINESS END OF
THE COLD FRONT...THE COLDER TEMPERATURES...HIGHER HUMIDITIES AND
STRONGER UPSLOPE FLOW BEYOND 2ND PERIOD. THEREFORE SHOULD SEE ONE
MORE DAY OF ABOVE NORMAL TEMPS...THOUGH NOT AS WARM AS THOSE
OBSERVED TODAY.

LASTLY...WILL ISSUE A FIRE WEATHER WATCH FOR SHIFTING FRONTAL
WINDS...LOW RHS AND DRY LIGHTNING COVERING THE FRONT RANGE FOOTHILLS
AND NERN PLAINS. WATCH WILL RUN FROM 1000 TO 1700 TOMORROW.

.LONG TERM DISCUSSION...RATHER MOIST UPSLOPE FLOW EXPECTED TO DEEPEN
TO AROUND 11 THOUSAND FEET MSL TOMORROW NIGHT BEHIND COLD FRONT.
THIS SHOULD COMBINE WITH GOOD INSTABILITY AND WEAK Q-G VERTICAL
MOTION TO PRODUCE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS.  AS
A RESULT OF THE ABOVE MENTIONED FACTORS...WILL INCREASE THE POPS
OVER THE FRONT RANGE FOOTHILLS AND PLAINS.  PRECIPITATION EXPECTED
TO CONTINUE INTO MONDAY AS UPPER LEVEL Q-G VERTICAL MOTION INCREASES
ACROSS THE FORECAST AREA...DESPITE THE SHEARING THAT THE MAIN UPPER
TROUGH UNDERGOES DURING THE PERIOD.

REGARDING PRECIP TYPE...NAM MODEL SOUNDINGS SUGGEST POTENTIAL FOR
SOME SLEET OR MAYBE A BRIEF PERIOD OF FREEZING RAIN NEAR THE
WYOMING/NEBRASKA BORDER.  HOWEVER...SURFACE TEMPS IN THE SOURCE
REGION ARE CURRENTLY JUST ABOVE FREEZING AND GROUND IS VERY WARM.
THEREFORE EXPECT SURFACE TEMPS IN OUR FORECAST AREA TO HOVER A FEW
DEGREES ABOVE FREEZING THROUGH MONDAY SO FREEZING PRECIP IS NOT
ANTICIPATED.  CANT RULE OUT SOME SLEET/SNOW MIXING IN AT TIMES SO
WILL CONTINUE THE RAIN/SNOW MIX ALREADY IN THE FORECAST.  BY MONDAY
NIGHT...TEMPS SHOULD BECOME COLD ENOUGH TO PROMOTE MOSTLY SNOW BUT
BY THAT TIME DYNAMICS ARE MOVING OUT OF THE REGION SO PRECIP WOULD
BE LIGHT.

IN THE FRONT RANGE MOUNTAINS AND FOOTHILLS...EXPECT A FEW INCHES OF
ACCUMULATION BUT UPSLOPE COMPONENT LOOKS WEAK ENOUGH TO KEEP SNOW
AMOUNTS UNDER HIGHLIGHT CRITERIA.

THINGS DRY OUT TUESDAY AND WEDNESDAY AS UPPER LEVEL RIDGING BUILDS
OVER THE STATE.  MEDIUM RANGE MODELS ARE STILL STRUGGLING WITH
TIMING AND LOCATION OF NEXT STORM BUT ECMWF HAS TRENDED OUR WAY
AGAIN WITH THE LAST 12Z RUN.  MEANWHILE 12Z GFS TRENDED WAY TOO FAR
SOUTH TO GIVE US MUCH PRECIP.  WE WILL CONTINUE THE LOW POPS FOR AN
EXTENDED PERIOD FROM THURSDAY INTO SATURDAY GIVEN THE UNCERTAINTIES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BAKER/BARJENBRUCH
Hazardous weather outlook, Apr 22, 10:19 AM MST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1119 AM MDT SAT APR 22 2006

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1119 AM MDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAIN RANGES OF CENTRAL COLORADO BY EARLY THIS AFTERNOON...THEN
OVER THE NORTHERN MOUNTAINS AND FRONT RANGE FOOTHILLS BY AROUND 3
PM. ONE OR TWO OF THESE STORMS MAY DRIFT OFF THE FRONT RANGE AND
OVER THE ADJACENT PLAINS LATE THIS AFTERNOON OR EARLY THIS EVENING.
BECAUSE OF A VERY DRY LOWER ATMOSPHERE ANY STORM CLOUDS MOVING OFF
THE FRONT RANGE WILL BE QUITE HIGH ABOVE THE GROUND...GENERALLY
ABOVE 12,000 FEET AGL...AND THEREFORE GUSTY WINDS AND LITTLE IF ANY
RAINFALL CAN BE EXPECTED. IN MOUNTAIN AREAS...PASSING SHOWERS WILL
LIKELY PRODUCE SPOTTY LITTLE PRECIPITATION...GUSTY WINDS AND MAYBE
SOME LIGHTNING. NEARLY ALL OF THIS SHOWER ACTIVITY SHOULD END BY
MID-EVENING. A WEAK UPPER LEVEL WEATHER DISTURBANCE MOVING UP FROM
THE FOUR CORNERS LATE THIS MORNING WILL BE RESPONSIBLE FOR THE HIGH
BASED MOSTLY DRY CONVECTION LATER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND EVENING
ACROSS NORTHEAST AND NORTH CENTRAL COLORADO.  THE AIRMASS WILL BE
MORE MOIST AND UNSTABLE ESPECIALLY IN AREAS EAST OF A LINE FROM
GREELEY TO LIMON.  AT THIS TIME...THE MOST UNSTABLE CONDITIONS ARE
EXPECTED TO DEVELOP OVER WASHINGTON AND LINCOLN COUNTIES WHERE ONE
OR TWO SEVERE STORMS WOULD BE POSSIBLE.  THE BIGGEST THREAT FROM
THESE STORMS WOULD BE LARGE HAIL.

A STRONG COLD FRONT IS EXPECTED TO MOVE SOUTHWARD ACROSS THE AREA
SUNDAY EVENING...USHERING IN MUCH COOLER AND UNSETTLED WEATHER FROM
LATE SUNDAY THROUGH MONDAY NIGHT.  TEMPERATURES WILL TURN COLD
ENOUGH TO BRING A THREAT OF MINOR SNOW ACCUMULATIONS TO THE FRONT
RANGE MOUNTAINS AND FOOTHILLS AS AN UPPER LEVEL STORM SYSTEM ALSO
MOVES ACROSS COLORADO MONDAY AND MONDAY NIGHT.  A MIX OF RAIN AND
SNOW IS POSSIBLE ACROSS THE PLAINS AND I-25 CORRIDOR.

MORE TRANQUIL WEATHER CAN BE EXPECTED BY LATE TUESDAY AND WEDNESDAY
BEFORE THE NEXT STORM SYSTEM MAY APPROACH THE AREA BY LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/BARJENBRUCH

The radar

The Denver radar (KFTG), 75 km away, was scanning. The volume nearest the first event began at 07:22 UTC.

Open the radar archive at this moment

Event by event

21 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
April 23, 12:21 AM MST
Where
Weld County, 2 mi N of Greeley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.450, -104.683

Hail, Denver

When
April 23, 4:45 PM MST
Where
Denver County, 2 mi E of Denver
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -104.900

Hail, Jefferson

When
April 23, 4:47 PM MST
Where
Jefferson County, Golden
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -105.217

Hail, Denver

When
April 23, 4:48 PM MST
Where
Denver County, 1 mi W of Denver
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -104.950

Hail, Denver

When
April 23, 4:50 PM MST
Where
Denver County, 2 mi S of Denver
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -104.933

Hail, Denver

When
April 23, 4:50 PM MST
Where
Denver County, 3 mi S of Denver
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -104.933

Hail, Denver

When
April 23, 4:50 PM MST
Where
Denver County, 4 mi SW of Denver
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -104.983

Hail, Jefferson

When
April 23, 4:52 PM MST
Where
Jefferson County, 2 mi E of Lakewood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -105.067

Hail, Denver

When
April 23, 4:55 PM MST
Where
Denver County, 3 mi SSE of Denver
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -104.917

Hail, Denver

When
April 23, 5:33 PM MST
Where
Denver County, Denver
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -104.933

Hail, Park

When
April 23, 6:08 PM MST
Where
Park County, 4 mi SE of Jefferson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -105.750

Hail, Jefferson

When
April 23, 6:09 PM MST
Where
Jefferson County, 7 mi SE of Morrison
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.583, -105.083

Hail, Denver

When
April 23, 6:27 PM MST
Where
Denver County, 1 mi W of Denver
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -104.950

Hail, Denver

When
April 23, 6:30 PM MST
Where
Denver County, 2 mi S of Denver
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -104.933

Hail, Arapahoe

When
April 23, 6:37 PM MST
Where
Arapahoe County, Aurora Cherry Creek
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -104.800

Hail, Denver

When
April 23, 6:40 PM MST
Where
Denver County, 3 mi SSE of Denver
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -104.917

Hail, Jefferson

When
April 23, 6:45 PM MST
Where
Jefferson County, 7 mi S of Lakewood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -105.100

Hail, Washington

When
April 23, 8:04 PM MST
Where
Washington County, 7 mi SSE of Akron
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.067, -103.150

Hail, Washington

When
April 23, 8:15 PM MST
Where
Washington County, 10 mi SE of Akron
Measured
1.25 in hail
Reported by
STORM CHASER
Coordinates
40.067, -103.067

Hail, Washington

When
April 23, 8:15 PM MST
Where
Washington County, Otis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.150, -102.950

Thunderstorm Wind, Washington

When
April 23, 8:25 PM MST
Where
Washington County, Akron
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.167, -103.200

Hail, Washington

When
April 23, 8:27 PM MST
Where
Washington County, 2 mi N of Arickaree
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -103.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503257, 5503354, 5503353, 5503352, 5503349, 5503350, 5503351, 5503358, 5503348, 5503357, 5503347, 5503356, 5503346, 5503345, 5503344, 5503343, 5503355, 5503342, 5503340, 5503341, 5503339, 5503258.